The U.S. Food and Drug Administration warned Tuesday the antibiotic azithromycin, or Zithromax, may lead to a potentially fatal irregular heart beat.
The FDA said patients at particular risk for developing this condition include those with known risk factors such low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
FDA issued a Drug Safety Communication as a result of its review of a study by medical researchers and another study by a manufacturer of the drug that assessed the potential for azithromycin to cause abnormal changes in the electrical activity of the heart.
Healthcare professionals should consider the risk of torsades de pointes, or rotation of the heart's electrical axis by at least 180 degrees, and fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events.
The FDA noted the potential risk of QT prolongation -- a condition whereby prolonged QT intervals are visible on the ECG -- with azithromycin should be placed in appropriate context when choosing an anti-bacterial drug.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: www.fda.gov/MedWatch/report.htm or call 1-800-332-1088 to request a form.
Most Popular Stories
- Major Phone Makers Sign Anti-Phone-Theft Pledge
- India Recognizes Transgender People as 'Third Gender'
- 'Beige Book' Federal Reserve Survey, April 2014: Full Text
- Brands Get Caught in Bitter-Tweet Traps
- Michael Bloomberg Takes Aim at the NRA
- U.S. Job Market Still Needs Fed Stimulus: Yellen
- Yellen Remarks, Market Data Give Stocks a Boost
- Dems in Energy States Back Away From Obama
- Man Arrested After Driving Stolen Car to Court Hearing
- Depp, Pfister Are Tech Philosophers